Alert archive / Massachusetts / River Flood Warnings in 2023

River Flood Warning 69, NWS Boston/Norton, MA

December 19, 2023Hampden County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Dec 19, 2023, 12:00 AM EST for Hampden County, Massachusetts. It took effect at Dec 19, 2023, 7:00 AM EST. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Dec 19, 2023, 12:00 AM EST (05:00 UTC)
In effect from
Dec 19, 2023, 7:00 AM EST
Expired
Dec 20, 2023, 12:09 PM EST
In force
29 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Hampden County, MA

The radar

The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Connecticut River at Holyoke (HLYM3).

Action stage
25.5 ft
Minor stage
26.5 ft
Moderate stage
29.5 ft
Major stage
32.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01172010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

159 
WGUS41 KBOX 190500
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1200 AM EST Tue Dec 19 2023

...The National Weather Service in Boston/Norton MA has issued a 
Flood Warning for the following rivers in Massachusetts...

  Connecticut River Below Holyoke affecting Hampden County.



For the Connecticut River...including Holyoke...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at noon EST.

&&

MAC013-191700-
/O.NEW.KBOX.FL.W.0069.231219T1200Z-231220T1709Z/
/HLYM3.1.ER.231219T1200Z.231220T0000Z.231220T1108Z.UU/
1200 AM EST Tue Dec 19 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Connecticut River below Holyoke.

* WHEN...From this morning to early tomorrow afternoon.

* IMPACTS...At 26.5 feet, Lowland flooding is expected along the 
  Connecticut River below the Holyoke Dam south to Agawam and 
  Longmeadow.

* ADDITIONAL DETAILS...
  - At 11:30 PM EST Monday the stage was 21.5 feet.
  - Bankfull stage is 26.5 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 27.1 feet this evening. It will
    then fall below flood stage tomorrow morning.
  - Flood stage is 26.5 feet.
  - Flood History...This crest compares to a previous crest of
    27.7 feet on 08/30/2011.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4212 7268 4221 7269 4220 7252 4213 7253


$$

WL
1 follow-up statement
598 
WGUS81 KBOX 190943
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
443 AM EST Tue Dec 19 2023

...The Flood Warning is extended for the following rivers in 
Massachusetts...Connecticut...

  Connecticut River At Montague affecting Franklin and Hampshire 
  Counties.

  Connecticut River At Thompsonville affecting Hampden and Hartford 
  Counties.

  Connecticut River At Northampton affecting Hampshire and Hampden 
  Counties.

  Connecticut River At Middle Haddam affecting Middlesex County.

  Neponset River At Norwood affecting Suffolk and Norfolk Counties.

...The Flood Warning continues for the following rivers in 
Connecticut...

  Farmington River At Simsbury affecting Hartford County.

  Connecticut River At Hartford affecting Middlesex and Hartford 
  Counties.

...The Flood Warning is cancelled for the following rivers in 
Massachusetts...

  Connecticut River Below Holyoke affecting Hampden County.



For the Connecticut River...including Montague, Northampton, Holyoke 
Dam, Holyoke, Springfield, Thompsonville, Hartford, Middle Haddam...
Moderate flooding is forecast.
For the Farmington River...including Unionville, Simsbury, 
Tariffville...Minor flooding is forecast.
For the Neponset River...including Norwood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued early this morning at 545 AM EST.

&&

MAC013-191045-
/O.CAN.KBOX.FL.W.0069.231219T1200Z-231219T0943Z/
/HLYM3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Connecticut River Below Holyoke.

* ADDITIONAL DETAILS...
  - At 4:01 AM EST Tuesday the stage was 23.1 feet.
  - Bankfull stage is 26.5 feet.
  - Forecast...The river is expected to rise to a crest of 24.3
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4212 7268 4221 7269 4220 7252 4213 7253


$$

MAC011-015-192145-
/O.EXT.KBOX.FL.W.0061.000000T0000Z-231220T1648Z/
/MNTM3.1.ER.231218T2211Z.231219T0345Z.231220T1048Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Connecticut River at Montague.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 30.0 feet, Flooding of low lying areas outside of 
  levee protection is likely from Greenfield through Hatfield.

* ADDITIONAL DETAILS...
  - At 3:30 AM EST Tuesday the stage was 29.4 feet.
  - Bankfull stage is 28.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 AM EST Tuesday was 29.9 feet.
  - Forecast...The river is expected to rise to a crest of 29.7
    feet this afternoon. It will then fall below flood stage late
    tonight.
  - Flood stage is 28.0 feet.
  - Flood History...This crest compares to a previous crest of
    29.6 feet on 02/25/1981.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4273 7261 4273 7240 4243 7246 4242 7270


$$

CTC003-MAC013-192145-
/O.EXT.KBOX.FL.W.0059.000000T0000Z-231221T1600Z/
/TMVC3.1.ER.231219T0358Z.231220T0000Z.231221T1000Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THURSDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Connecticut River at Thompsonville.

* WHEN...Until late Thursday morning.

* IMPACTS...At 16.0 feet, Flooding impacts low lying areas along the 
  Connecticut River from the Massachusetts towns of Agawam and 
  Longmeadow, through the northern Connecticut towns of Suffield and 
  Enfield.

* ADDITIONAL DETAILS...
  - At 3:30 AM EST Tuesday the stage was 15.9 feet.
  - Bankfull stage is 15.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 AM EST Tuesday was 15.9 feet.
  - Forecast...The river is expected to rise to a crest of 16.5
    feet this evening. It will then fall below flood stage early
    Thursday morning.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    16.6 feet on 05/06/1972.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4180 7273 4204 7270 4203 7261 4204 7251
      4180 7259


$$

CTC003-192145-
/O.EXT.KBOX.FL.W.0058.000000T0000Z-231220T2200Z/
/SIMC3.1.ER.231219T0315Z.231220T0000Z.231220T1600Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Farmington River at Simsbury.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 13.0 feet, Flooding affects Old Farms and Tolliston 
  Roads in Avon, Meadow Road in Farmington, and Nod, Riverside, and 
  Terrys Plain Roads in Simsbury. Route 315 in Simsbury is also 
  impacted. Flooding spreads into Plantation Country Club and 
  adjoining Town Farm Road in Simsbury. Also, flooding will approach 
  the Paine Boathouse.

* ADDITIONAL DETAILS...
  - At 4:16 AM EST Tuesday the stage was 12.9 feet.
  - Bankfull stage is 12.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:16 AM EST Tuesday was 12.9 feet.
  - Forecast...The river is expected to rise to a crest of 13.5
    feet this evening. It will then fall below flood stage late
    tomorrow morning.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.3 feet on 09/17/1999.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4175 7279 4178 7286 4190 7283 4187 7273


$$

MAC013-015-192145-
/O.EXT.KBOX.FL.W.0057.000000T0000Z-231221T0600Z/
/NHMM3.1.ER.231219T0318Z.231220T0000Z.231221T0000Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY THURSDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Connecticut River at Northampton.

* WHEN...Until early Thursday morning.

* IMPACTS...At 114.0 feet, Flooding affects the Oxbow in 
  Northampton, including Riverside Homes on Island Road. Flooding 
  also spreads across parts of Hadley. In Hatfield, back water from 
  the Connecticut River will push the Mill River over its banks 
  flooding parts of Valley Street and surrounding areas.

* ADDITIONAL DETAILS...
  - At 4:00 AM EST Tuesday the stage was 113.4 feet.
  - Bankfull stage is 112.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:00 AM EST Tuesday was 113.4 feet.
  - Forecast...The river is expected to rise to a crest of 114.1
    feet this evening. It will then fall below flood stage
    tomorrow evening.
  - Flood stage is 112.0 feet.
  - Flood History...This crest compares to a previous crest of
    114.1 feet on 04/02/1962.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4228 7270 4242 7270 4243 7246 4227 7252


$$

MAC021-025-192145-
/O.EXT.KBOX.FL.W.0056.000000T0000Z-231220T0000Z/
/NRWM3.1.ER.231219T0405Z.231219T0900Z.231219T1800Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Neponset River at Norwood.

* WHEN...Until this evening.

* IMPACTS...At 9.0 feet, Minor lowland flooding occurs along the 
  Neponset River in Norwood.

* ADDITIONAL DETAILS...
  - At 4:00 AM EST Tuesday the stage was 9.0 feet.
  - Bankfull stage is 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:00 AM EST Tuesday was 9.0 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 7.6 feet early Friday
    morning.
  - Flood stage is 9.0 feet.
  - Flood History...This crest compares to a previous crest of
    8.9 feet on 12/27/1969.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4212 7122 4214 7127 4228 7115 4224 7109


$$

CTC007-192145-
/O.EXT.KBOX.FL.W.0055.231219T0943Z-000000T0000Z/
/MHDC3.2.ER.231218T2122Z.231221T0100Z.000000T0000Z.UU/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Moderate flooding is forecast.

* WHERE...Connecticut River at Middle Haddam.

* WHEN...From early this morning until further notice.

* IMPACTS...At 10.5 feet, Flooding continues to overspread sections 
  of Portland and Middletown, as well as downstream towns including 
  Chester and Essex. Some immediate river roads will be impassable. 
  In Cromwell this usually impacts portions of River Road. In Rocky 
  Hill, portions of Meadow Road will become impassable.

* ADDITIONAL DETAILS...
  - At 3:55 AM EST Tuesday the stage was 6.9 feet.
  - Bankfull stage is 7.0 feet.
  - Forecast...The river will rise above flood stage early this
    morning to 10.7 feet early Thursday morning. It will then
    fall early Thursday morning. It will rise to 10.7 feet late
    Thursday morning. It will then fall again but remain above
    flood stage.
  - Flood stage is 7.0 feet.
  - Flood History...This crest compares to a previous crest of
    10.4 feet on 07/13/2023.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4164 7269 4164 7258 4129 7225 4126 7239
      4141 7251 4156 7270


$$

CTC003-007-192145-
/O.CON.KBOX.FL.W.0060.000000T0000Z-000000T0000Z/
/HFDC3.1.ER.231219T0722Z.231220T0700Z.000000T0000Z.NO/
443 AM EST Tue Dec 19 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Connecticut River at Hartford.

* WHEN...Until further notice.

* IMPACTS...At 22.0 feet, Flooding affects some residential areas 
  below Hartford through Rocky Hill, including some roadways. 
  Upstream of Hartford, flooding is likely to affect Windsor Locks, 
  East Windsor and Windsor. Should localized evacuations be 
  necessary, act quickly. Further downstream flooding will likely 
  result in the evacuation of low lying area along River Road in 
  Cromwell and Meadow Road in Portland. Flooding increases from 
  Middletown and Portland to the river mouth at Old Saybrook.

* ADDITIONAL DETAILS...
  - At 3:31 AM EST Tuesday the stage was 16.5 feet.
  - Bankfull stage is 16.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:31 AM EST Tuesday was 16.5 feet.
  - Forecast...The river is expected to rise to a crest of 22.0
    feet just after midnight tonight.
  - Flood stage is 16.0 feet.
  - Flood History...This crest compares to a previous crest of
    22.0 feet on 04/13/1887.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4163 7270 4180 7273 4180 7259 4164 7258
      4163 7263 4164 7263


$$

HF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 9:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 9:30 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
930 PM EST Mon Dec 18 2023

.SYNOPSIS...
Although conditions improve late this afternoon and early
tonight, it remains unsettled into Tuesday with clouds and
perhaps a spotty shower. A prolonged dry period sets up from
Wednesday through this weekend. Breezy conditions persist
through Friday. Temperatures will be near to below normal
through this weekend. Those hoping for a white Christmas will
need to wait for another chance in 2024, with little to no
precipitation expected after Tuesday.

&&

.NEAR TERM /THROUGH TUESDAY/...

10 PM Update...

Winds have finally calmed down across the region with gusts
dropping below 30mph. There is a chance for more showers over
Cape Cod and the Islands overnight as a weak surface trough is
able to tap into moisutre rich southerly flow at 850mb.
Accumulations overnight should generally remain less then a
1/10th of an inch.

Previous discussion.

A powerful low pressure finally moves into northern New England
this evening, then farther north overnight. This will bring an
end to the rainfall from south to north late this afternoon.
While remaining gusty, wind speeds also will diminish. Thinking
we may be able to drop the current land-based wind headlines, at
some point before 7 PM this evening, especially across interior
southern New England. Will be making that decision within the
next hour or so.

Well above normal low temperatures expected tonight. Many
locations should have low temperatures around what would be a
normal high temperature for mid December.

&&

.SHORT TERM /TUESDAY NIGHT/...
Deep mid level trough and its associated cold pocket of air
aloft establishes itself over our region Tuesday. Cold air aloft
will result in some diurnal cloudiness. Thinking mainly dry
conditions, but still cannot completely dismiss the idea of an
isolated shower, especially across the higher terrain. Slight
bump in in temperatures during the day, before falling off
during the afternoon and evening.

Turning even drier Tuesday night. West to northwest winds
diminish further. Near normal low temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights

* Quiet and dry conditions

* Near to below normal temperatures

* Breezy through Friday esspically over the waters.

A strong 1035mb high begins to build north from the mid-Atlantic
states and merge with a 1045mb high dropping out of Ontario. This
will lead to a prolonged stretch of quiet and dry weather for
southern New England. As the surface highs move towards the region,
the pressure gradient will remain tight being sandwiched between the
remnants of Mondays low pressure system stalling offshore and even
intensifying a bit. What this will lead to is breezy conditions
lasting through Friday. Gusts inland wont be anywhere as strong as
we saw Monday topping out at 20-30mph on Thursday. Over the waters
and near the shores, Gale force gusts are possible with the latest
NBM showing 50-80% chance for gusts of 40mph mainly Thursday.
Starting Friday night, the center of the high pressure moves
overhead allowing the pressure gradient to relax and winds to calm
down. With little to no wind Friday night and beyond, overnight lows
likely begin to drop into the mid to low teens away from the coasts
with clear skies. Used a blend of the MOS guidance and NBM for
overnight lows Friday and beyond. As for highs, there will be a
downward trend through Friday and Saturday only topping out in the
mid to upper 30s. Next chance for precipitation could come Sunday
with the GFS showing a weak low exiting the Great Lakes, however,
the GFS appears to be an outlier at this time with ensembles showing
around a 10% chance for accumulating precip.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: High confidence.

Lingering MVFR CIGS gradually give way to SCT/FEW CIGS during
the early overnight hours, allowing for VFR to prevail except
across the high terrain of interior MA/CT, which will take
longer to fully clear.

Winds continue to diminish out of the SW, with gusts generally
dropping to 20 kt or less.

Tuesday: High confidence.

Continued SCT-BKN VFR to MVFR bases, though may trend OVC in
the western higher terrain. Could see isolated -SHRA, or -SHSN
in the higher terrain of far W/NW MA, although drier weather
should prevail most of the time. W to WNW speeds 10-14 kt with
gusts 22-23 kt.

Tuesday Night: High Confidence.

VFR. Breezy.

KBOS TAF...High confidence in TAF.

VFR with decreasing winds overnight. Scattered to broken cloud
deck will form tomorrow around 2-3kt. Gusty west winds up to 20
knots

KBDL TAF...High confidence in TAF.

diminishing winds with VFR conditions tonight. Scattered to
broken cloud deck will form tomorrow around 2-3kt. Winds become
gusty out of the west up to 25 knots

Outlook /Wednesday through Saturday/...

Wednesday: VFR. Breezy.

Wednesday Night: VFR. Windy with gusts up to 35 kt.

Thursday: VFR. Strong winds with local gusts up to 40 kt.

Thursday Night: VFR. Windy with gusts up to 35 kt.

Friday: VFR. Windy with local gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence.

** Dangerous Marine Conditions Today **

Winds will continue to diminish this evening and overnight.
Storm Warnings will likely be converted to Gale Warnings later
this afternoon, and Small Craft Advisories overnight. Rough
seas will linger into Tuesday night, especially across the open
coastal waters.

Outlook /Wednesday through Saturday/...

Tuesday Night: Winds less than 25 kt. Rough seas up to 12 ft.

Wednesday: Winds less than 25 kt. Rough seas up to 10 ft.

Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 11 ft.

Thursday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft.

Thursday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for ANZ230-236.
     Small Craft Advisory until 7 PM EST Tuesday for ANZ231>235-237-
     251.
     Small Craft Advisory until 7 AM EST Wednesday for ANZ250-
     254>256.

&&

SYNOPSIS...Belk/KP
NEAR TERM...Belk/KP
SHORT TERM...Belk
LONG TERM...KP
AVIATION...Belk/KP/Guest
MARINE...Belk/KP
TIDES/COASTAL FLOODING...

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 9:40 PM ESTRiver Flood WarningBOXMiddlesex, Worcester4 days
Dec 18, 9:48 PM ESTRiver Flood WarningBOXEssex, Middlesex51 hr
Dec 18, 9:48 PM ESTRiver Flood WarningBOXEssex63 hr
Dec 18, 9:52 PM ESTRiver Flood WarningBOXMiddlesex, Worcester66 hr
Dec 18, 11:43 PM ESTRiver Flood WarningBOXEssex21 days
Dec 18, 11:43 PM ESTRiver Flood WarningBOXEssex, Middlesex59 hr
Dec 18, 11:43 PM ESTRiver Flood WarningBOXEssex67 hr
Dec 19, 4:53 AM ESTRiver Flood WarningBOXMiddlesex8 hr
Dec 19, 9:54 AM ESTAreal Flood WarningBOXMiddlesex, Norfolk24 hr
Dec 19, 2:56 PM ESTGale WatchBOX12 hr
Dec 19, 3:41 PM ESTRiver Flood WarningBOXEssex25 hr

Nearby

River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.